Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 113, NWS Springfield, MO

December 25, 2015Pulaski County, Missouri

NWS Springfield, MO issued this river flood warning at Dec 25, 2015, 8:56 AM CST for Pulaski County, Missouri. It took effect at Dec 26, 2015, 9:51 PM CST. It was in force for 57 hr.

The area

The outline as issued.

The facts

Issued
Dec 25, 2015, 8:56 AM CST (14:56 UTC)
In effect from
Dec 26, 2015, 9:51 PM CST
Expired
Dec 29, 2015, 7:15 AM CST
In force
57 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Moderate

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Piney at Ft. Wood - East Gate (BIGM7). The gauge peaked at 23.16 ft at Dec 29, 2015, 8:00 AM CST.

actionminormoderatemajor102012/2512/2612/2712/2812/2912/30
Action stage
6 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06930060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS43 KSGF 251456
FLWSGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CST FRI DEC 25 2015



...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Missouri...

  Big Piney  below Fort Leonard Wood East Gate affecting Pulaski 
  County.
  Gasconade River at Hazelgreen affecting Laclede County.
  Gasconade River at Jerome affecting Phelps County.


.This warning is based on future forecast precipitation amounts of 
5 to 8 inches during the next [72] hours near the river basin(s).
If conditions warrant...additional rises or falls may occur based on 
future precipitation and runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://water.weather.gov/ahps2/ index.php?wfo=sgf 

&&

MOC169-260256-
/O.NEW.KSGF.FL.W.0113.151227T0351Z-151229T1315Z/
/BIGM7.2.ER.151227T0351Z.151228T0600Z.151229T0715Z.NO/
856 AM CST FRI DEC 25 2015

* From 12/26 21:51...until further notice.
...For the Big Piney  below Fort Leonard Wood East Gate...
* At 12/25 08:00 The stage was 4.3 feet. 
* Flood stage is 8.0 feet. 
* Moderate flooding is forecast. 
* Forecast...The river will rise above flood stage by 12/26 21:51 and
  continue to rise to near 20.8 feet by 12/28 00:00. The river will 
  fall below flood stage by 12/29 01:15.
* Impact...At 21.0 feet...The road between the Golf Course and 
  Campgrounds begins to flood.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Big Piney River
  Fort Leonard Wo   8   4.3 Fri 08 AM   3.9  14.3  20.0


&&


LAT...LON 3784 9218 3787 9206 3763 9203 3764 9211

 

$$

MOC105-260256-
/O.NEW.KSGF.FL.W.0114.151227T1602Z-151229T2307Z/
/HZLM7.2.ER.151227T1602Z.151228T0600Z.151228T2307Z.NO/
856 AM CST FRI DEC 25 2015

* From 12/27 10:02...until further notice.
...For the Gasconade River at Hazelgreen...
* At 12/25 08:15 The stage was 3.8 feet. 
* Flood stage is 21.0 feet. 
* Moderate flooding is forecast. 
* Forecast...The river will rise above flood stage by 12/27 10:02 and
  continue to rise to near 28.4 feet by 12/28 00:00. The river will 
  fall below flood stage by 12/28 17:07.


&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Gasconade River Basin
  Hazelgreen       21   3.8 Fri 08 AM   3.3  17.5  27.2


&&


LAT...LON 3780 9249 3780 9241 3771 9241 3761 9235
      3761 9246                       
 

$$

MOC161-260256-
/O.NEW.KSGF.FL.W.0115.151227T1020Z-000000T0000Z/
/JRMM7.2.ER.151227T1020Z.151229T0000Z.000000T0000Z.UU/
856 AM CST FRI DEC 25 2015

* From 12/27 04:20...until further notice.
...For the Gasconade River at Jerome...
* At 12/25 07:45 The stage was 4.1 feet. 
* Flood stage is 15.0 feet. 
* Moderate flooding is forecast. 
* Forecast...The river will rise above flood stage by 12/27 04:20 and
  continue to rise to near 25.0 feet by 12/25 12:00.
* Impact...At 25.0 feet...Moderate flood stage. Flood waters inundate 
  the lower backyard area of residences near the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Gasconade River Basin
  Jerome           15   4.1 Fri 08 AM   4.2  16.8  24.3


&&


LAT...LON 3800 9199 3800 9195 3790 9196 3792 9202

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Dec 25, 5:26 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 5:26 AM CST, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SPRINGFIELD MO
526 AM CST FRI DEC 25 2015

...Updated Aviation Section...

.SHORT TERM...(Today and Tonight)
Issued at 245 AM CST FRI DEC 25 2015

A rather mild Christmas morning is underway across the region,
with early morning temperatures ranging from the upper 30s to mid
40s.

High pressure currently centered over central Iowa will push east
today, with surface winds across the area becoming easterly by
afternoon. Temperatures will remain above average, topping out in
the low to mid 50s. A few showers may try to skirt the far
southeastern corner of the CWA this afternoon, but conditions
should be dry for most.

By tonight, winds will become southeasterly, with moisture
advection cranking up across the region. Rain showers will begin
to expand across the area after dark tonight, gradually increasing
in both coverage and intensity. A few rumbles of thunder will be
possible by Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 245 AM CST FRI DEC 25 2015

Saturday through Sunday night continue to look exceptionally
rainy, with increasingly high confidence in a significant rainfall
event for the region. A warm front will slowly lift north to
roughly I-44 Saturday morning, then stall out just along or
perhaps a bit south of the Interstate. This front will serve as a
focus for heavy rain and scattered thunderstorms, especially
Saturday afternoon through Sunday morning. By the time all is said
and done later Monday, 5-8 inches of rain appears likely along and
south of the I-44 corridor, with lesser amounts north (though a
still significant 2-4 inches).

Given the combination of already saturated soils and the complex
terrain of the southern Missouri Ozarks, a significant flooding
event appears increasingly likely to unfold. The long duration and
widespread nature of this rain suggests that in addition to the
flash flood threat, considerable river flooding will also be a
major concern. A Flash Flood Watch will be in effect starting
Saturday afternoon for the southeastern 3/4 or so of the forecast
area.

In addition to the flood threat, there is a conditional severe
weather threat for the area as well starting late tonight and
continuing through Saturday. Shear will be more than sufficient
for organized thunderstorms, though instability will be
questionable. I don't think this will be a widespread threat by
any means, but something to keep an eye on in addition to the
heavy rain.

The front is then expected to sag south a bit on Sunday, which may
bring the heavy rain axis a little further south (perhaps just
south of US 60 or so). Surface winds will also start to increase
quite a bit on Sunday, with northerly winds likely flirting with
wind advisory criteria at times. These winds will usher in colder
air, with temperatures Sunday in the upper 30s to around 40.

For now, believe that we will stay entirely rain Sunday night as
the upper low lifts north through the Arklatex region. We may have
to watch the corner of Bourbon County KS for a little snow mixing
in at times, but think this should be the exception rather than
rule. Confidence in this portion of the forecast is below average,
however.

Big bust potential heading into Monday as medium range
models diverge considerably. There is high confidence that
precipitation will continue. The question becomes, what type? The
operational runs of the GFS and GEM have come in decidedly further
south and east with the evolution of the upper low ejecting out of
the Plains. These runs are outliers when compared to their
respective ensembles/ensemble means, as well as the ECMWF and
SREF.

Looking at five wave charts, digging energy is preferred over the
Plains, with ejection of energy to the northeast over our neck of
the woods. This favors the more westward solutions. At this point,
the ECMWF is a decent compromise and have generally followed this.
Have kept precipitation all rain for Monday, with a mention of a
light rain/snow mix as the system departs Monday night. If the
more westward track of the upper low remains the preferred
solution, temperatures Monday will need to be increased several
degrees.

After a quiet, seasonably cool Tuesday, a fast moving disturbance
is progged to move through the region during the midweek time
frame. A few showers are possible. Heading into late next week,
a highly amplified flow aloft will develop, with northwest flow
setting up overhead. This will result in at/below average
temperatures and mainly dry conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 526 AM CST FRI DEC 25 2015

It's the proverbial calm before the storm. VFR conditions will be
the rule today through this evening. Mid/high level moisture will
be on the increase late this afternoon into this evening.
Ceilings will begin to drop at BBG late this evening as southeast
flow promotes upslope from the lake. IFR ceilings are expected
overnight, with showers beginning to develop in scattered
fashion. MVFR ceilings will develop at SGF/JLN late tonight
showers beginning to develop by daybreak.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from Saturday afternoon through Monday morning
     for MOZ057-058-069>071-079>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell/Gagan
AVIATION...Gagan
Hazardous weather outlook, Dec 25, 4:02 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 AM CST FRI DEC 25 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
402 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  PATCHY FOG WILL BE POSSIBLE EARLY THIS MORNING ALONG AND NORTH
  OF A LINE FROM FORT SCOTT TO LAKE OF THE OZARKS. VISIBILITIES
  COULD DROP TO AROUND 1 MILE.

  RAIN AND A FEW THUNDERSTORMS WILL BEGIN TO AFFECT THE REGION
  AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED FROM SATURDAY
  MORNING THROUGH MONDAY. A SWATH OF 5 TO 8 INCHES OF RAINFALL
  APPEARS LIKELY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.
  THESE RAINFALL AMOUNTS WOULD RESULT IN A POTENTIALLY
  SIGNIFICANT FLOODING EVENT. A FLASH FLOOD WATCH HAS BEEN ISSUED
  MUCH OF THE OUTLOOK AREA FROM SATURDAY AFTERNOON THROUGH MONDAY
  MORNING. AREA INTERESTS ARE URGED TO MONITOR THIS SITUATION
  CLOSELY.

  THERE IS ALSO A LIMITED THREAT FOR A FEW STRONG THUNDERSTORMS
  SATURDAY. THE POTENTIAL FOR SEVERE STORMS WILL BE HIGHLY
  DEPENDENT ON WHETHER OR NOT ENOUGH INSTABILITY CAN DEVELOP
  SOUTH OF A RETURNING WARM FRONT.

  GUSTY NORTHERLY WINDS ARE EXPECTED THIS WEEKEND ACROSS THE
  OSAGE PLAINS OF SOUTHEASTERN KANSAS AND WESTERN MISSOURI.

  A WINTRY MIX OF PRECIPITATION MAY OCCUR MONDAY NIGHT AND
  TUESDAY MORNINGS. THIS IS HIGHLY CONTINGENT ON COLD AIR MAKING
  IT INTO THE REGION. IF THE COLD AIR CAN MAKE IT INTO THE OZARKS
  SOME LIGHT SNOW OR FREEZING RAIN MAY OCCUR. LITTLE TO NO
  ACCUMULATIONS ARE EXPECTED AT THIS TIME HOWEVER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 7:38 PM CSTRiver Flood WatchSGFPulaski4 days
Dec 25, 8:56 AM CSTRiver Flood WarningSGFLaclede5 days
Dec 25, 8:56 AM CSTRiver Flood WarningSGFPhelps7 days
Dec 25, 10:43 AM CSTRiver Flood WarningSGFShannon4 days
Dec 25, 10:43 AM CSTRiver Flood WarningSGFShannon4 days
Dec 25, 10:43 AM CSTRiver Flood WarningSGFStone5 days
Dec 25, 10:43 AM CSTRiver Flood WarningSGFVernon7 days
Dec 25, 10:43 AM CSTRiver Flood WarningSGFOzark4 days
Dec 25, 11:15 AM CSTRiver Flood WarningSGFCedar5 days

Nearby

River Flood Warnings in Missouri, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.